Algebraic and definable closure in free groups
Annales de l'Institut Fourier, Volume 66 (2016) no. 6, p. 2525-2563

We study algebraic closure and its relation with definable closure in free groups and more generally in torsion-free hyperbolic groups. Given a torsion-free hyperbolic group Γ and a nonabelian subgroup A of Γ, we describe Γ as a constructible group from the algebraic closure of A along cyclic subgroups. In particular, it follows that the algebraic closure of A is finitely generated, quasiconvex and hyperbolic.

Suppose that Γ is free. Then the definable closure of A is a free factor of the algebraic closure of A and the rank of these groups is bounded by that of Γ. We prove that the algebraic closure of A coincides with the vertex group containing A in the generalized malnormal cyclic JSJ-decomposition of Γ relative to A. If the rank of Γ is bigger than 4, then Γ has a subgroup A such that the definable closure of A is a proper subgroup of the algebraic closure of A. This answers a question of Sela.

Nous étudions la clôture algébrique et sa relation avec la clôture définissable dans les groupes libres et plus généralement dans les groupes hyperboliques sans torsion. Pour un groupe hyperbolique sans torsion Γ et un sous-groupe non abélien A de Γ, on décrit Γ comme un groupe constructible à partir de la clôture algébrique de A au-dessus de sous-groupes cycliques. On en déduit en particulier, que la clôture algébrique de A est de type fini, quasiconvexe et hyperbolique.

Supposons que Γ est libre. Alors la clôture définissable de A est un facteur libre de la clôture algébrique de A et les rangs de ces groupes est borné par celui de Γ. On montre que la clôture algébrique de A coïncide avec le groupe sommet contenant A dans la décomposition JSJ cyclique et malnormal de Γ relative à A. Si le rang de Γ est plus grand que 4, on démontre que Γ a un sous-groupe A dont la clôture définissable est un sous-groupe propre de la clôture algébrique de A. Cela répond en particulier à une question de Sela.

Received : 2012-05-18
Accepted : 2015-01-22
Published online : 2016-10-04
DOI : https://doi.org/10.5802/aif.3071
Classification:  03C68,  11U09,  20E05,  20F67,  05E18
Keywords: Definable closure, algebraic closure, free groups, hyperbolic groups, JSJ-decompositions
@article{AIF_2016__66_6_2525_0,
     author = {Ould Houcine, Abderezak and Vallino, Daniele},
     title = {Algebraic and definable closure in free groups},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {66},
     number = {6},
     year = {2016},
     pages = {2525-2563},
     doi = {10.5802/aif.3071},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2016__66_6_2525_0}
}
Ould Houcine, Abderezak; Vallino, Daniele. Algebraic and definable closure in free groups. Annales de l'Institut Fourier, Volume 66 (2016) no. 6, pp. 2525-2563. doi : 10.5802/aif.3071. http://www.numdam.org/item/AIF_2016__66_6_2525_0/

[1] Baumslag, B. Residually free groups, Proc. London Math. Soc, Tome 17 (1967), pp. 402-418 | Article

[2] Baumslag, G.; Myasnikov, A.; Remeslennikov, V. Algebraic geometry over groups. I. Algebraic sets and ideal theory, J. Algebra, Tome 219 (1999) no. 1, pp. 16-79 | Article

[3] Bestvina, M.; Feighn, M. Stable actions of groups on real trees, Invent. Math., Tome 121 (1995) no. 2, pp. 287-321 | Article

[4] Casanovas, E.; Farré, R Weak forms of elimination of imaginaries, MLQ Math. Log. Q., Tome 50 (2004) no. 2, pp. 126-140 | Article

[5] Champetier, C.; Guirardel, V. Limit groups as limits of free groups: compactifying the set of free groups, Israel Journal of Mathematics, Tome 146 (2005), pp. 1-175 | Article

[6] Chang, C. C.; Keisler, H. J. Model theory, North-Holland, Amsterdam (1973), xii+550 pages

[7] Dyer, J. L.; Scott, G. P. Periodic automorphisms of free groups, Comm. Algebra, Tome 3 (1975), pp. 195-201 | Article

[8] Groves, D.; Wilton, H. Conjugacy classes of solutions to equations and inequations over hyperbolic groups, J. Topol., Tome 3 (2010) no. 2, pp. 311-332 | Article

[9] Guirardel, V. Actions of finitely generated groups on -trees, Ann. Inst. Fourier, Tome 58 (2008) no. 1, pp. 159-211 | Article

[10] Guirardel, V.; Levitt, G. JSJ decompositions: definitions, existence, uniqueness. I: The JSJ deformation space (http://arxiv.org/abs/0911.3173v1 )

[11] Guirardel, V.; Levitt, G. JSJ decompositions: definitions, existence, uniqueness. II. Compatibility and acylindricity (http://arxiv.org/abs/1002.4564v1 )

[12] Hodges, W. Model theory, Cambridge University Press, Cambridge, Encyclopedia of Mathematics and its Applications, Tome 42 (1993), xiii+772 pages

[13] Jaco, H.; Shalen, P. B. Seifert fibered spaces in 3-manifolds, Mem. Amer. Math. Soc, Tome 220 (1979), 192 pages

[14] Kapovich, I.; Weidmann, R. On the structure of two-generated hyperbolic groups, Math. Z., Tome 231 (1999) no. 4, pp. 783-801 | Article

[15] Kharlampovich, O.; Myasnikov, A. Irreducible affine varieties over a free group. I. Irreducibility of quadratic equations and Nullstellensatz, J. Algebra, Tome 200 (1998) no. 2, pp. 472-516 | Article

[16] Kharlampovich, O.; Myasnikov, A. Irreducible affine varieties over a free group. II. Systems in triangular quasi-quadratic form and description of residually free groups, J. Algebra, Tome 200 (1998) no. 2, pp. 517-570 | Article

[17] Kropholler, P. H. An analogue of the torus decomposition theorem for certain Poincaré duality groups, Proc. London Math. Soc, Tome 60 (1990) no. 3, pp. 503-529 | Article

[18] Lyndon, Roger C.; Schupp, Paul E. Combinatorial group theory, Springer-Verlag, Berlin, Ergebnisse der Mathematik und ihrer Grenzgebiete, Tome 89 (1977), xiv+339 pages

[19] Marker, David Model Theory : An Introduction, Springer-Verlag, New york, Graduate Texts in Mathematics, Tome 217 (2002), viii+342 pages

[20] Martino, A.; Venture, E. Fixed subgroups are compressed in free groups, Comm. Algebra, Tome 32 (2004) no. 10, pp. 3921-3935 | Article

[21] Medvedev, Alice; Takloo-Bighash, Ramin An invitation to model-theoretic galois theory (2010) (http://arxiv.org/abs/0909.4340 )

[22] Miasnikov, Alexei; Ventura, Enric; Weil, Pascal Algebraic extensions in free groups, Geometric group theory, Birkhäuser, Basel (Trends Math.) (2007), pp. 225-253

[23] Ould Houcine, Abderezak Limit Groups of Equationally Noetherian Groups, Geometric group theory, Birkhäuser, Basel (Trends Math.) (2007), pp. 103-119

[24] Ould Houcine, Abderezak Note on free conjugacy pinched one-relator groups (2010) (preprint)

[25] Ould Houcine, Abderezak Homogeneity and prime models in torsion-free hyperbolic groups, Confluentes Mathematici, Tome 3 (2011) no. 1, pp. 121-155 | Article

[26] Perin, Chloé Plongements élémentaires dans un groupe hyperbolique sans torsion, Université de Caen/Basse-Normandie, France (2008) (Ph. D. Thesis)

[27] Perin, Chloé; Sklinos, Rizos Homogeneity in the free group, Duke Math. J., Tome 161 (2012) no. 13, pp. 2635-2668 | Article

[28] Poizat, Bruno Une théorie de Galois imaginaire, J. Symbolic Logic, Tome 48 (1983) no. 4, pp. 1151-1170 | Article

[29] Reinfeldt, C.; Weidmann, R. Makanin-razborov diagrams for hyperbolic groups (2010) (preprint)

[30] Rips, E.; Sela, Z. Structure and rigidity in hyperbolic groups. I, Geom. Funct. Anal., Tome 4 (1994) no. 3, pp. 337-371 | Article

[31] Rips, Eliyahu; Sela, Zlil Cyclic splittings of finitely presented groups and the canonical JSJ decomposition, Ann. of Math., Tome 146 (1997) no. 1, pp. 53-109 | Article

[32] Sela, Zlil Acylindrical accessibility for groups, Invent. Math., Tome 129 (1997) no. 3, pp. 527-565 | Article

[33] Sela, Zlil Structure and rigidity in (Gromov) hyperbolic groups and discrete groups in rank 1 Lie groups. II, Geom. Funct. Anal., Tome 7 (1997) no. 3, pp. 56-593 | Article

[34] Sela, Zlil Diophantine geometry over groups. I. Makanin-Razborov diagrams, Publ. Math. Inst. Hautes Études Sci., Tome 93 (2001), pp. 31-105 | Article

[35] Sela, Zlil Diophantine geometry over groups. VIII: Stability (2006) (preprint, available at http://www.ma.huji.ac.il/~zlil/)

[36] Sela, Zlil Diophantine geometry over groups. IX: Envelopes and Imaginaries (2009) (http://arxiv.org/abs/0909.0774 )

[37] Sela, Zlil Diophantine geometry over groups. VII. The elementary theory of a hyperbolic group, Proc. Lond. Math. Soc., Tome 99 (2009) no. 1, pp. 217-273 | Article

[38] Takahasi, M. Note on chain conditions in free groups, Osaka Math.J., Tome 3 (1951) no. 2, pp. 221-225

[39] Vallino, D. Algebraic and definable closure in free groups, Université Lyon 1, France / Università di Torino, Italy (2012) (Ph. D. Thesis)

[40] Wilton, H. Subgroup separability of limit groups, Univ. London, UK (2006) (Ph. D. Thesis)